Wyoming, 2012

Damaging Wind in Wyoming, June 25, 2012

June 25, 2012 · NWS RIW · 1 event in 1 county or zone

An isolated thunderstorm formed over the Wind River Mountains and moved into the northern Wind River Basin. The storm produced severe wind gusts that caused tree damage at Crowheart.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An isolated thunderstorm formed over the Wind River Mountains and moved into the northern Wind River Basin. The storm produced severe wind gusts that caused tree damage at Crowheart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 25, 1:31 PM MST, 6 hours 31 minutes earlier.

Area forecast discussion, Jun 25, 1:31 PM MST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
231 PM MDT MON JUN 25 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY
MID LEVEL MOISTURE PLUME IS ADDING JUST ENOUGH MOISTURE TO THE
ATMOSPHERE TO SPAWN ISOLATED DRY THUNDERSTORMS THIS AFTERNOON
ALONG WITH WEAKER SHOWERS. SO FAR...WIND GUSTS ARE HOLDING UNDER
40 KNOTS BUT WITH THE 50-60 DEGREE SPREADS WE WILL NEED TO WATCH
EACH CELL CLOSELY INTO THE EVENING. THE UPPER LOW ALONG THE COAST
WILL MOVE TOWARDS THE NRN ROCKIES TUESDAY WITH THE COLD FRONT
PUSHING INTO THE WEST BY AFTERNOON AND INTO THE NORTH DURING THE
EVENING. MOISTURE PLUME WILL HANG OVER THE SE HALF WITH MORE DRY
THUNDERSTORMS. THE NW WILL DRY OUT BUT BE BREEZY TO WINDY WITH
SLIGHTLY HIGHER RH'S BEHIND THE FRONT. TEMPERATURES WILL BE LESS
HOT WEDNESDAY BY ABOUT 5 TO 10 DEGREES WITH LESS COOLING IN THE
FAR SOUTH. ISOLATED DRY THUNDERSTORMS ARE STILL EXPECTED IN THE
SERN ZONES AS THE MOISTURE PLUME HANGS ON DOWN THERE. THURSDAY
LOOKS TO BE WARMER AGAIN AND DRY WITH A MORE WSW FLOW.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

HOT AND DRY CONDITIONS CONTINUE. A DRY WEST TO SOUTHWEST FLOW WILL
DOMINATE THE WEATHER PATTERN THROUGH THE MUCH OF THE EXTENDED. A FEW
WEAK DISTURBANCES ARE PROJECTED TO MOVE ACROSS THE FORECAST
AREA...BUT WITH MEAGER MOISTURE TO WORK WITH AT ALL LEVELS...
CONVECTION WILL BE EXTREMELY HARD TO COME BY.

MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH A TROUGH PUSHING INTO
THE WEST COAST SATURDAY NIGHT. THE TROUGH IS THEN EXPECTED TO SPLIT
WITH THE NORTHERN ENERGY PUSHING ACROSS THE EXTREME NORTHERN
ROCKIES/SOUTHERN CANADA SUNDAY/SUNDAY NIGHT. THE SOUTHERN WEAKER
ENERGY WILL HANG BACK...WITH GLOBAL MODELS STRUGGLING ON HOW
PROGRESSIVE THE SOUTHERN ENERGY WILL BE. HOWEVER THE CONSENSUS IS
THIS ENERGY COULD IMPACT THE FORECAST AREA IN THE LATE MONDAY TO
TUESDAY NIGHT TIME FRAME. SO MONDAY EVENING LOOKS TO HAVE THE BEST
CHANCE OF CONVECTION...THOUGH MOISTURE REMAINS LIMITED AT ALL LEVELS
SO COVERAGE IS EXPECTED TO BE ISOLATED.

ELEVATED TO CRITICAL FIRE WEATHER BEHAVIOR IS EXPECTED TO CONTINUE
THROUGH THE ENTIRETY OF THE FORECAST PERIOD WITH NO END IN SIGHT.
HOT TEMPERATURES AND VERY LOW RH WILL BE COMMON...BUT WINDS WILL
GENERALLY BE MARGINAL MOST DAYS WITH A FEW DAYS FALLING ON EITHER
SIDE OF RED FLAG CRITERIA.

.AVIATION.../00Z ISSUANCE/
VFR CIGS AND VSBY WILL PREVAIL OVER THE NEXT 24 HOURS BUT THAT
DOES NOT MEAN EASY FLYING CONDITIONS. UPPER HIGH PRESSURE WILL
REMAIN CENTERED OVER THE CENTRAL HIGH PLAINS WITH HIGH LEVEL
MONSOONAL MOISTURE ROTATING NORTHWARD ACROSS WYOMING. MAINLY VIRGA
WITH ISOLATED HIGH-BASED LATE DAY THUNDERSTORMS ARE EXPECTED
WITHIN THIS PLUME OF MOISTURE. STORMS ARE EXPECTED TO BE WETTER
AND MORE NUMEROUS ALONG AND EAST OF A SURFACE TROUGH/DRYLINE
ORIENTED N-S ROUGHLY ALONG INTERSTATE 25. THE MAIN HAZARD WILL BE
STRONG MICROBURST WINDS NEAR ANY THUNDERSTORMS OR VIRGA SHAFTS AND
WIDESPREAD INSTABILITY WILL CAUSE POCKETS OF INSTABILITY ACROSS THE
AREA. WINDS WILL PICK UP FROM THE SOUTHWEST ACROSS MOST LOCATIONS BY
AFTER 17Z TUES WITH ANOTHER ROUND OF HIGH BASED THUNDERSTORMS
FORMING AFTER 18Z ALONG A LINE FROM KBYG TO KRIW TO KRKS
EAST...WINDS AND THUNDER WILL CONTINUE THROUGH THE END OF THE
FORECAST PERIOD.

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH AT LEAST
TUESDAY AS VERY DRY AND HOT AIR CONTINUES AROUND THE REGION ALONG
WITH GUSTY WINDS AND A FEW DRY THUNDERSTORMS. A DRY COLD FRONT
WILL MOVE INTO THE WEST TOMORROW AFTERNOON AND THEN SLIDE EAST OF
THE DIVIDE TUESDAY NIGHT. IT WILL BE VERY DRY AHEAD OF THIS FRONT
WITH INCREASED SOUTHWEST WINDS AND A CONTINUED THREAT OF DRY
THUNDERSTORMS. ON WEDNESDAY...ISOLATED DRY THUNDERSTORMS WILL BE
CONFINED TO SWEETWATER...FAR SOUTHEAST FREMONT AND OVER INTO
NATRONA AND SOUTHEAST JOHNSON.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT TUESDAY
WYZ275>277-279>283-285-287-288-414-416.

&&

SHORT TERM...SKRBAC
LONG TERM...ALLEN
AVIATION...ALLEN
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jun 25, 1:36 AM MST, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
236 AM MDT MON JUN 25 2012

WYZ001>020-022>030-261200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
236 AM MDT MON JUN 25 2012

...RED FLAG WARNINGS FOR MUCH OF THE AREA TODAY AND TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

HOT...VERY DRY AND BREEZY CONDITIONS...IN ADDITION TO ISOLATED DRY
THUNDERSTORMS WILL RESULT IN EXTREME FIRE WEATHER BEHAVIOR TODAY AND
TUESDAY WHERE FUELS ARE CONSIDERED CRITICAL. PLEASE VISIT OUR FIRE
WEATHER PRODUCTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...THE THREAT FOR THUNDERSTORMS...SOME OF WHICH WILL BE DRY...
WILL REMAIN IN CENTRAL AND SOUTHERN WYOMING.

WEDNESDAY...ELEVATED TO CRITICAL FIRE WEATHER BEHAVIOR POSSIBLE
MAINLY BETWEEN ROCK SPRINGS AND CASPER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 25, 2:22 PM MST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
322 PM MDT MON JUN 25 2012

WYZ026>028-252200-
ROCK SPRINGS AND GREEN RIVER WY-SOUTH LINCOLN COUNTY WY-UPPER GREEN
RIVER BASIN WY-
322 PM MDT MON JUN 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN SUBLETTE...
EASTERN LINCOLN AND NORTHWESTERN SWEETWATER COUNTIES UNTIL 400 PM
MDT...

AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR U.S. HWY 30 MILE MARKER 80...OR 18 MILES
EAST OF KEMMERER...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
HWY JCT 189 AND 240 AROUND 330 PM MDT.
SHUTE CREEK RD AND U.S. HWY 189 MILE MARKER 60 AROUND 335 PM MDT.
HWY JCT 189 AND 372 AROUND 340 PM MDT.
STATE HWY 372 MILE MARKER 40 AROUND 345 PM MDT.
FONTENELLE AROUND 350 PM MDT.
FONTENELLE RECREATION AREA AND U.S. HWY 189 MILE MARKER 70 AROUND 355
PM MDT.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4229 11009 4218 10979 4171 11014 4178 11036
TIME...MOT...LOC 2122Z 205DEG 26KT 4183 11019

SKRBAC
Special weather statement, Jun 25, 2:48 PM MST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
348 PM MDT MON JUN 25 2012

WYZ001>020-022>030-260200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
348 PM MDT MON JUN 25 2012

...STRONG WIND GUSTS POSSIBLE WITH ISOLATED DRY THUNDERSTORMS AND
HIGH-BASED SHOWERS THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MOVING OVER A VERY DRY
AIRMASS ACROSS WEST AND CENTRAL WYOMING WILL RESULT IN OCCASIONAL
DOWNBURSTS AND ERRATIC WIND GUSTS OVER 50 MPH...WITH LITTLE OR NO
RAIN REACHING THE GROUND.  THESE SHOWERS AND ISOLATED THUNDERSTORMS
WILL BE MOST CONCENTRATED ACROSS SOUTHWEST WYOMING...AND ALONG AND
EAST OF THE CONTINENTAL DIVIDE.

BOATERS ON RESERVOIRS OR OPEN WATERS SHOULD BE ESPECIALLY CAUTIOUS
OF THESE STRONG...ERRATIC WIND GUSTS THAT MAY OCCUR WELL AWAY FROM
THE PARENT STORM OR FROM WEAKER STORM CELLS.

MOST OF THIS ACTIVITY WILL BEGIN TO DISSIPATE WITH SUNSET.

AEM
Special weather statement, Jun 25, 6:21 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
721 PM MDT MON JUN 25 2012

WYZ014-015-025-026-260200-
UPPER GREEN RIVER BASIN WY-UPPER GREEN RIVER BASIN FOOTHILLS WY-WIND
RIVER MOUNTAINS EAST WY-WIND RIVER MOUNTAINS WEST WY-
721 PM MDT MON JUN 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUBLETTE AND WESTERN
FREMONT COUNTIES UNTIL 800 PM MDT...

AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
U.S. HWY 189 MILE MARKER 100 TO JONAH FIELD...AND MOVING NORTHEAST AT
35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
HWY JCT 191 AND 351 AROUND 740 PM MDT.
U.S. HWY 191 MILE MARKER 80 AROUND 750 PM MDT.
STATE HWY 353 MILE MARKER 10 AND MESA GAS FIELD AROUND 755 PM MDT.
BOULDER AND U.S. HWY 191 MILE MARKER 90 AROUND 800 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4288 10991 4288 10932 4241 10964 4232 11023
TIME...MOT...LOC 0121Z 214DEG 29KT 4242 11004 4247 10969

MEUNIER
Local storm report, Jun 25, 6:56 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
756 PM MDT MON JUN 25 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     1 N MARBLETON           42.58N 110.10W
06/25/2012  M59 MPH          SUBLETTE           WY   ASOS

            BIG PINEY - MARBLETON AIRPORT

&&

AEM
Special weather statement, Jun 25, 7:11 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
811 PM MDT MON JUN 25 2012

WYZ014>016-025-260300-
UPPER GREEN RIVER BASIN FOOTHILLS WY-UPPER WIND RIVER BASIN WY-WIND
RIVER MOUNTAINS EAST WY-WIND RIVER MOUNTAINS WEST WY-
811 PM MDT MON JUN 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUBLETTE AND WESTERN
FREMONT COUNTIES UNTIL 900 PM MDT...

AT 808 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITE PINE SKI AREA
TO 11 MILES NORTHEAST OF STATE HWY 353 MILE MARKER 10...AND MOVING
NORTH AT 40 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
FREMONT PEAK AROUND 830 PM MDT.
SQUARETOP MOUNTAIN AND GANNETT PEAK AROUND 835 PM MDT.
BURRIS...U.S. HWY 287/26 MILE MARKER 80 AND CROWHEART AROUND 855 PM
MDT.
U.S. HWY 287/26 MILE MARKER 70...TORREY LAKE...U.S. HWY 287/26 MILE
MARKER 60 AND DUBOIS AROUND 900 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4355 10971 4341 10913 4277 10938 4291 10995
TIME...MOT...LOC 0211Z 195DEG 36KT 4298 10980 4290 10946
Local storm report, Jun 25, 7:14 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
814 PM MDT MON JUN 25 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     6 SSE PINEDALE          42.80N 109.81W
06/25/2012  M68 MPH          SUBLETTE           WY   AWOS

            RALPH WENZ FIELD

&&

AEM

The radar

The Riverton/Lander radar (KRIW), 64 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
June 25, 8:02 PM MST to 8:12 PM MST
Where
Fremont County, 1 mi SW of Crowheart
Measured
70 kt (81 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
43.310, -109.194

An automated sensor at Crowheart recorded a thunderstorm wind gust of 81 mph. The storm damaged several healthy trees, snapping off six to eight inch diameter limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389592.